What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 16, 7:20 PM EST, 40 minutes earlier.
Area forecast discussion, Jun 16, 7:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
820 PM EDT Sun Jun 16 2019
.UPDATE...
Issued at 755 PM EDT SUN JUN 16 2019
Active late afternoon and start to the evening as the cluster of
strong/severe storms plowed into our northwest counties with
additional strong to severe storms more scattered through the
rest of the area. The CWA is in two separate Severe Watches
currently and we will track these for warnings or clearing
purposes through the rest of the evening as the storms and the
environment evolve during and after post sunset. Some DCAPE
remains for the eastern parts of the area so the threat continues
for at least stronger wind gusts and a recent report of quarter
sized hail suggests that the storms are capitalizing on the
existing CAPE, as well. For the forecast have updated the grids
for the PoPs, QPF, and Wx concerning the storms. Also added in
the latest T/Td obs into the grids as well - incorporating their
trends. These updated grids have been sent to the NDFD and web
servers. An updated HWO and ZFP for the watches have been sent,
as well.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 455 PM EDT SUN JUN 16 2019
Current surface analysis shows a low pressure system over central
Illinois and a stationary front extending over the upper Ohio
Valley and through the east coast. Another low pressure system is
located in the central Plains, with a cold front over central
Oklahoma and down into western Texas. With Kentucky in the warm
sector, southwesterly flow has ushered in warm, moist air and thus
a decent amount of instability this afternoon and evening. This
pattern will persist into the new work week, with showers and
storms likely. Aloft, a brief ridge in place has led to a lull in
precipitation for part of this afternoon. However, the fairly
stagnant zonal pattern aloft will continue and along with the
passage of shortwaves, this will provide upper level forcing for
storm development into the new work week.
The Hi-Res models haven't had a great handle on the evolution of
the storms for tonight. What has been fairly consistent in recent
runs has been an uptick in shower/storm activity into this
evening. In fact, scattered showers and thunderstorms have already
begun to develop, particularly in the east late this afternoon.
NAM model soundings show MUCAPE values between 3000 and over 4000
J/kg across eastern Kentucky. Meanwhile, the GFS shows MUCAPE
between 2500 to 3500 J/kg, which seems a bit more reasonable.
Shear is fairly limited and is more unidirectional. Therefore,
thinking winds and frequent cloud to ground lightning will be the
primary threats, but instances of large hail are also possible.
With PWATs from both the GFS and NAM ranging from 1.5 to 1.7
inches, locally heavy rainfall will be an additional concern as
well. For the thunderstorm threat tonight, SPC recently issued a
Severe Thunderstorm Watch valid through 11PM tonight, mainly for
areas along and north of the Mountain Parkway.
Temperatures will generally run above normal through the short
term period. After high temperatures today in the mid to upper
80s, highs tomorrow are expected to be in the lower to mid 80s.
Meanwhile, low temperatures tomorrow and Tuesday mornings will be
in the mid to upper 60s.
.LONG TERM...(Tuesday through Sunday)
Issued at 546 PM EDT SUN JUN 16 2019
The models remain in good agreement with a fairly amplified long
wave pattern to control through the period. Broad troughing will
remain in place across the majority of the Mississippi Valley
through the middle of the week, before subtropical ridging off to
the southeast noses in, allowing for a temporary reprieve from
more organized convection across the Ohio and Tennessee valleys
into the first part of the weekend.
Unsettled weather will control across eastern Kentucky from
Tuesday through Thursday, with a frontal boundary in place in the
vicinity at the surface, while bouts of mid and upper forcing pass
by aloft. Have stuck fairly close to the blended guidance,
although did allow for more realistic lulls in the PoPs at times,
based on diurnal trends as well as the timing of better forcing.
The best chance PoPs occur on Tuesday, and again from Wednesday
night into Thursday. PWATs will be running in the 1.5-1.7 inch
range; however, the temporary higher moisture surges that some of
the model guidance had shown from yesterday are a bit lower
today. As such, have continued to generalize the hydro potential
in the HWO.
Besides a stray shower or storm, it will generally be dry Friday
into Friday night. Moisture will then be on the increase on
Saturday and especially Sunday, as the ridge buckles a bit.
Blended PoPs seemed on the high side, given the weaker forcing, so
stuck with chance PoPs. The air mass will be muggy through the
majority of the upcoming week, with the exception of Friday, as we
see quick a period of westerly winds behind the passing front,
allow dew points to dip into the lower 60s. Highs next week will
average in the low to mid 80s, and lows in the low to mid 60s.
Generally stayed pretty close to guidance, although did favor a
bit more diurnally limited regime during the periods of higher
PoPs, and went a touch warmer on the highs towards this weekend,
given the slightly lower PoP chances favored during that time.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 820 PM EDT SUN JUN 16 2019
Scattered to numerous strong to severe storms continue to move
through the area with many TAF sites likely to be impacted this
evening. Have included a tempo to MVFR for this varying from
northwest to southeast across the forecast area. Otherwise, VFR
conditions will remain through the period, but some fog in the
rained over areas could develop late tonight, though uncertainty
of this and the exact locations kept it out of the TAFs at this
time. Some storms will be possible by afternoon on Monday so have
included VCTS after 16z at all sites. Southwest winds of 5 to 10
knots with some gusts to 15 or 20 kts have been observed into the
evening with some higher gusts possible from any of the storms.
Later, winds will decrease into the night before picking up again
during the day, Monday.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GREIF
SHORT TERM...CGAL
LONG TERM...GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Jun 16, 8:00 PM EST, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
900 PM EDT Sun Jun 16 2019
KYZ050-058>060-068-069-104-106>109-111-112-114-180400-
Montgomery-Estill-Powell-Menifee-Rockcastle-Jackson-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead,
Mount Vernon, McKee, Annville, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Beattyville, Jackson,
and Booneville
900 PM EDT Sun Jun 16 2019
...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Scattered to numerous thunderstorms can be expected this evening
with strong storms likely. There is the potential that a few of
these storms could produce damaging wind gusts and large hail
along with frequent lightning and locally heavy rainfall.
Additional thunderstorms are then possible through the night.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible at times, especially during the
afternoon and early evening, from Monday through Saturday. Any
thunderstorms may produce locally heavy rainfall, and may lead to
instances of flash flooding. Some of the storms on Monday and
Tuesday may also produce strong wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any incidents of hail or wind
damage to the NWS this evening.
KYZ110-113-115-118>120-180400-
Floyd-Knott-Perry-Letcher-Martin-Pike-
Including the cities of Prestonsburg, Wheelwright, Hindman,
Pippa Passes, Hazard, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
900 PM EDT Sun Jun 16 2019
...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 3 AM EDT
MONDAY...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Scattered to numerous thunderstorms can be expected this evening
and into the early morning hours of Monday with strong storms
possible. There is the potential that a few of these storms could
produce damaging wind gusts and large hail along with frequent
lightning and locally heavy rainfall. Additional thunderstorms are
then possible through the night.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible at times, especially during the
afternoon and early evening, from Monday through Saturday. Any
thunderstorms may produce locally heavy rainfall, and may lead to
instances of flash flooding. Some of the storms on Monday and
Tuesday may also produce strong wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any incidents of hail or wind
damage to the NWS tonight.
KYZ044-051-052-079-080-083>088-116-117-180400-
Fleming-Bath-Rowan-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Clay-Leslie-
Including the cities of Flemingsburg, Owingsville, Morehead,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Manchester, and Hyden
900 PM EDT Sun Jun 16 2019
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Additional thunderstorms are possible through the night.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible at times, especially during the
afternoon and early evening, from Monday through Saturday. Any
thunderstorms may produce locally heavy rainfall, and may lead to
instances of flash flooding. Some of the storms on Monday and
Tuesday may also produce strong wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
CGAL/GREIF
In the hours before
Local storm report, Jun 16, 6:44 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
744 PM EDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL SALYERSVILLE 37.75N 83.06W
06/16/2019 E1.00 INCH MAGOFFIN KY BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED THROUGH SOCIAL MEDIA AND
RELAYED THROUGH BROADCAST MEDIA.
&&
RAYSpecial weather statement, Jun 16, 6:55 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
755 PM EDT Sun Jun 16 2019
KYZ112-114-116-170030-
Clay-Breathitt-Owsley-
755 PM EDT Sun Jun 16 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN OWSLEY...SOUTHWESTERN
BREATHITT AND NORTH CENTRAL CLAY COUNTIES...
At 755 PM EDT, a strong thunderstorm was located over Trixie, or 10
miles south of Booneville, moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Booneville, Mistletoe, Trixie, Morris Fork, Valjean, Southfork, Taff,
Cowcreek, Teges, Crockettsville, Oneida, Arnett, Chestnut Gap,
Ricetown, Conkling, Newfound, Eversole, Lucky Fork, Dalesburg and
Gobbard.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3732 8373 3749 8367 3739 8343 3737 8346
3738 8348 3736 8349 3733 8354 3733 8355
3732 8356 3727 8365
TIME...MOT...LOC 2355Z 230DEG 19KT 3732 8365
CGALSpecial weather statement, Jun 16, 7:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
820 PM EDT Sun Jun 16 2019
KYZ104-106-107-170045-
Elliott-Johnson-Morgan-
820 PM EDT Sun Jun 16 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL MORGAN...
NORTHWESTERN JOHNSON AND SOUTHEASTERN ELLIOTT COUNTIES...
At 819 PM EDT, strong thunderstorms were clustered over Moon, or 8
miles southeast of Sandy Hook, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lenox, Elamton, Moon, Isonville, Elkfork, Steele, Culver, Jeptha,
Mima, Keaton, Barnrock, Dingus, Crockett, Gillem Branch, Redbush and
Relief.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3811 8289 3809 8293 3805 8295 3803 8300
3800 8302 3798 8302 3796 8299 3800 8296
3800 8293 3796 8283 3789 8317 3800 8326
3815 8291
TIME...MOT...LOC 0019Z 257DEG 35KT 3799 8305
CGALSpecial weather statement, Jun 16, 7:29 PM EST, 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
829 PM EDT Sun Jun 16 2019
KYZ108-109-112-170100-
Breathitt-Magoffin-Wolfe-
829 PM EDT Sun Jun 16 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
BREATHITT...WEST CENTRAL MAGOFFIN AND EAST CENTRAL WOLFE COUNTIES...
At 828 PM EDT, strong thunderstorms were clustered over Elkatawa, or
over Jackson, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jackson, Simpson, Rosefork, Keck, Burkhart, Puncheon, Cornelia,
Noctor, Foraker, Rock Lick, Vancleve, Lee City, Moct, Frozen Creek,
Wilhurst, Shockey, Gentry, Elkatawa, Inverness and Belknap.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3773 8328 3771 8327 3772 8326 3766 8311
3750 8342 3755 8350 3775 8334
TIME...MOT...LOC 0028Z 226DEG 30KT 3757 8342
CGALSpecial weather statement, Jun 16, 7:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
832 PM EDT Sun Jun 16 2019
KYZ108-111-112-114-170100-
Lee-Breathitt-Owsley-Wolfe-
832 PM EDT Sun Jun 16 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN OWSLEY...
NORTHWESTERN BREATHITT...EASTERN LEE AND SOUTHWESTERN WOLFE
COUNTIES...
At 831 PM EDT, strong thunderstorms were clustered over Lerose, or
near Booneville, moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Booneville, Canyon Falls, Fillmore, Oakdale, Cowcreek, Grass, Pence,
Chestnut Gap, Copebranch, Airedale, Primrose, Vancleve, Athol, Frozen
Creek, Wilhurst, Lerose, War Creek, Stay, Vada and Gentry.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3740 8352 3744 8369 3768 8363 3763 8339
TIME...MOT...LOC 0031Z 203DEG 17KT 3748 8359
CGAL
Local storm report, Jun 16, 7:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
856 PM EDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 N BETHEL 38.28N 83.87W
06/16/2019 BATH KY EMERGENCY MNGR
COUNTY EMERGENCY MANAGER REPORTED TREES DOWN ALONG LITTLE
FLAT LEDFORD ROAD IN BATH COUNTY. CREWS WERE WORKING TO
CLEAR THE TREES. TIME ESTIMATED FROM RADAR.
&&
RAY